Tennessee, 2010Flash Flooding and Hail in Tennessee, May 14, 2010
May 14, 2010 · NWS OHX · 23 events in 12 counties and zones
A line of severe thunderstorms moved southwest to northeast across Middle Tennessee on May 14th, producing flash flooding, hail, thunderstorm wind damage, and a lightning strike to a structure that caused damage in Macon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $240,000
- Crop damage
- $6,000
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved southwest to northeast across Middle Tennessee on May 14th, producing flash flooding, hail, thunderstorm wind damage, and a lightning strike to a structure that caused damage in Macon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 14, 8:40 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, May 14, 8:40 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
940 AM CDT FRI MAY 14 2010
.MESOSCALE UPDATE...MORNING SOUNDING FROM OHX SHOWS A HIGHLY
UNSTABLE ENVIRONMENT IN PLACE AHEAD OF A COLD FRONT SLOWLY MOVING
INTO THE MID STATE. LIFTED INDEX IS -9.6, WITH A CAPE OF 3343
K/KG. K-INDEX IS THROUGH THE ROOF AT 44, TOTALS INDEX IS 59, AND
SWEAT INDEX IS 438. THESE ARE ALL REMARKABLY HIGH INDICATORS.
THE ONE INHIBITOR IN PLACE IS AN INVERSION JUST ABOVE 700 MB.
HOWEVER, WE'RE WARM ENOUGH ALREADY AT THE SURFACE TO BUST
THROUGH THE CAP. COMBINE THIS WITH THE ADDITIONAL LIFT PROVIDED BY
THE FRONT, AND SEVERE STORMS REMAIN POSSIBLE ACROSS THE MID STATE.
THE SPC DOES HAVE ALL OF MIDDLE TENNESSEE UNDER A SLIGHT RISK
TODAY, SO THE SITUATION DOES WARRANT MONITORING, ESPECIALLY AS
SURFACE TEMPERATURES CONTINUE TO WARM.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
ROSE
Hazardous weather outlook, May 14, 4:36 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
536 AM CDT FRI MAY 14 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-151045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
536 AM CDT FRI MAY 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL PUSH ACROSS THE MID STATE TODAY AND PRODUCE THE
LIKELIHOOD FOR THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE...
WITH DAMAGING WIND GUSTS...LARGE HAIL...AND HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COLD FRONT THAT PASSES THROUGH TODAY...WILL BECOME STATIONARY NEAR
THE ALABAMA BORDER ON SATURDAY...THEN BEGIN MOVING NORTH AS A WARM
FRONT BY SUNDAY. ISOLATED SEVERE THUNDERSTORMS WILL REMAIN
POSSIBLE ON SATURDAY...WITH DAMAGING WIND GUSTS...LARGE HAIL...AND
HEAVY DOWNPOURS.
IN ADDITION TO THE SEVERE WEATHER POSSIBLE ON SATURDAY...MIDDLE
TENNESSEE IS EXPECTED TO RECEIVE BETWEEN TWO AND THREE INCHES OF
RAINFALL THIS WEEKEND AND INTO MONDAY...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. FLOOD PROBLEMS MAY DEVELOP AS THE WEEKEND PROGRESSES...
ESPECIALLY IN AREAS WHERE HEAVY THUNDERSTORM RAINS REPEATEDLY
OCCUR.
.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO RELAY
REPORTS OF SEVERE WEATHER AND FLOODING TO THE NATIONAL WEATHER
SERVICE.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
19
Event by event
14 hail, 6 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, Montgomery
- When
- May 14, 10:25 AM CST
- Where
- Montgomery County, 2.86 mi ESE of Clarksville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.520, -87.300
Hail, Montgomery
- When
- May 14, 10:30 AM CST
- Where
- Montgomery County, 1.38 mi N of Sango
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 36.520, -87.230
Hail, Dickson
- When
- May 14, 11:59 AM CST
- Where
- Dickson County, Slayden
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.300, -87.470
Hail, Sumner
- When
- May 14, 12:10 PM CST
- Where
- Sumner County, 1.31 mi ENE of Hendersonville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.290, -86.600
Hail, Trousdale
- When
- May 14, 12:10 PM CST
- Where
- Trousdale County, 0.89 mi NW of Hartsville
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.410, -86.180
Flash Flood, Davidson
- When
- May 14, 12:30 PM CST to 3:15 PM CST
- Where
- Davidson County, 0.48 mi SSE of Joelton to 0.5 mi SSE of Joelton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.313, -86.867
Elaines Salon in Joelton reported about a foot of water standing in their parking lot.
Hail, Sumner
- When
- May 14, 12:40 PM CST
- Where
- Sumner County, 1.38 mi S of Gallatin
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.380, -86.450
Flash Flood, Davidson
- When
- May 14, 12:54 PM CST to 3:15 PM CST
- Where
- Davidson County, 0.91 mi E of Goodlettsville to 0.94 mi ENE of Goodlettsville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.322, -86.704
Goodletsville Police reported that the I-65 Ramp at Long Hollow Pike was flooded and blocked off.
Flash Flood, Macon
- When
- May 14, 1:00 PM CST to 3:30 PM CST
- Where
- Macon County, 1.49 mi SSW of Beech Bottom to 0.4 mi SSW of Meadorville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.450, -86.030
State Highway 10 partially blocked by high water south of Lafayette.
Lightning, Macon
- When
- May 14, 1:01 PM CST
- Where
- Macon County, Lafayette
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.520, -86.030
Structure fire resulted from a lightning strike near the 600 Block of West End Ave. Extent of damage was unkown.
Hail, Clay
- When
- May 14, 1:05 PM CST
- Where
- Clay County, Fairview
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.550, -85.320
Hail, Hickman
- When
- May 14, 1:10 PM CST
- Where
- Hickman County, 1.32 mi WSW of Shipps Bend
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.790, -87.450
Flash Flood, Sumner
- When
- May 14, 1:24 PM CST to 3:15 PM CST
- Where
- Sumner County, 2.9 mi W of Rockland to 3.32 mi NE of Hendersonville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.300, -86.682
Flooding of Drakes Creek Park reported by Hendersonville Police and Vietnam Veterans Highway also has standing water near the Sumner-Davidson County Line.
Hail, Jackson
- When
- May 14, 1:30 PM CST
- Where
- Jackson County, 0.69 mi N of Gainesboro
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.360, -85.650
Hail, Jackson
- When
- May 14, 1:36 PM CST
- Where
- Jackson County, 0.69 mi N of Gainesboro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.360, -85.650
Hail, Williamson
- When
- May 14, 1:37 PM CST
- Where
- Williamson County, 4.15 mi N of Mallorys
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.010, -86.800
Hail, Williamson
- When
- May 14, 2:04 PM CST
- Where
- Williamson County, 3.5 mi N of Mallorys
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.000, -86.790
Thunderstorm Wind, Williamson
- When
- May 14, 2:05 PM CST
- Where
- Williamson County, 1.68 mi E of Douglas
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 35.870, -86.840
Trees were snapped in half.
Hail, Davidson
- When
- May 14, 2:28 PM CST
- Where
- Davidson County, 1.13 mi NNE of Paragon Mill
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.096, -86.695
Thunderstorm Wind, Fentress
- When
- May 14, 2:35 PM CST
- Where
- Fentress County, Jamestown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.430, -84.920
Fentress EMA reported several large trees were blown down near Jamestown.
Hail, Cumberland
- When
- May 14, 2:45 PM CST
- Where
- Cumberland County, Westel
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.850, -84.750
Some tree damage was reported.
Flash Flood, Davidson
- When
- May 14, 2:54 PM CST to 5:30 PM CST
- Where
- Davidson County, 0.89 mi WSW of Antioch to 0.94 mi WSW of Antioch
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.067, -86.686
Sheriff's Office reported that Interstate 24 at Exit 57 was flooded with 8 inches of water on the road.
Flash Flood, Cumberland
- When
- May 14, 3:35 PM CST to 7:00 PM CST
- Where
- Cumberland County, 2.32 mi NNE of Newton to 1.12 mi NNE of Newton
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.830, -85.180
Flooding reported on Newton Road in Southern Cumberland County. Residents reported several inches of water on the road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 14, 20101 death · 1 injured · $283,000 · EF3 · 21 events
- Flash Flooding in Texas, May 14 to 15, 20101 death · $5,000 · 3 events
- Hail and Damaging Wind in Maryland, May 14, 2010$755,000 · 2 in hail · 20 events
- Flash Flooding and Hail in Texas, May 14 to 15, 2010$1.2 million · 56 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, May 14, 2010$96,000 · 2 in hail · 45 events
- Hail and Damaging Winds in Ohio, May 14, 2010$480,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Texas, May 14 to 15, 2010$150,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in New Jersey, May 14, 2010$120,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Pennsylvania, May 14, 2010$110,000 · 2.5 in hail · 8 events
- Lightning Strike in Arkansas, May 14, 2010$150,000 · 1 event
- Flash Flood and Hail in Kentucky, May 14, 2010$100,000 · 1.75 in hail · 6 events
- Damaging Winds in Pennsylvania, May 14, 2010$75,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234824, 234825, 237552, 234822, 234826, 234830, 234827, 234831, 234832, 234823, 234829, 234828, 234833, 234839, 234837, 234840, 234841, 234838, 234842, 237550, 234843, 234834, 234835.